Skip to main content
eScholarship
Open Access Publications from the University of California

Eschar, fever and rash in a 43 year old man.

  • Author(s): Taniguchi, Yoshiki
  • et al.
Main Content

Eschar, fever and rash in a 43 year old man.
Yoshiki Taniguchi MD
Dermatology Online Journal 3(2): 3

Case Report

A 43-year-old man was referred from internal medicine to the dermatology clinic with the complaint of a fever and rash of 3 day's duration. The rash began on the face and extended to involve other body areas. His temperature was reported to be between 38° and 39° C and did not cycle. He had a history of a drug eruption 20 years ago, probably due to antifebrile drugs. He noticed the eruption soon after he was treated with an antifebrile suppository 3 days previously.

Past medical history was non-contributory. The patient was on no medications at the time including previous consumption of NSAID's in the week preceding the incident.

On examination, there were many finger-sized erythematous macules over his entire body and enlarged cervical lymph nodes. Individual lesions felt indurated to palpation but were without tenderness. Blood cell counts were within the normal range, but liver function test showed abnormal elevation of GPT (96U/ml) and gamma GTP (181 U/ml). Skin biopsy of an involved area of the trunk revealed slight edema in the lower layer of the epidermis and dermis, and marked cellular infiltration including lymphocytes, neutrophils, and histiocytes in the dermis, especially around small vessels.

The patient was initially considered to have a drug eruption. However, he was referred again to the dermatology clinic 4 days later because the fever and eruption continued. On the careful examination, an eschar was found on the left axilla.

Figure 1 Figure 2
Figure 1: Axillary region demonstrating erythematous plaque with central erosion and eschar.
Figure 2: View of the chest demonstrating the multiple erythematous macules.

ANSWER: What is your Diagnosis?